Electronic Journal of Probability

Phase transition of the contact process on random regular graphs

Jean-Christophe Mourrat and Daniel Valesin

Full-text: Open access


We consider the contact process with infection rate $\lambda $ on a random $(d+1)$-regular graph with $n$ vertices, $G_n$. We study the extinction time $\tau _{G_n}$ (that is, the random amount of time until the infection disappears) as $n$ is taken to infinity. We establish a phase transition depending on whether $\lambda $ is smaller or larger than $\lambda _1(\mathbb{T} ^d)$, the lower critical value for the contact process on the infinite, $(d+1)$-regular tree: if $\lambda < \lambda _1(\mathbb{T} ^d)$, $\tau _{G_n}$ grows logarithmically with $n$, while if $\lambda > \lambda _1(\mathbb{T} ^d)$, it grows exponentially with $n$. This result differs from the situation where, instead of $G_n$, the contact process is considered on the $d$-ary tree of finite height, since in this case, the transition is known to happen instead at the upper critical value for the contact process on $\mathbb{T} ^d$.

Article information

Electron. J. Probab., Volume 21 (2016), paper no. 31, 17 pp.

Received: 12 August 2015
Accepted: 25 March 2016
First available in Project Euclid: 14 April 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 82C22: Interacting particle systems [See also 60K35] 05C80: Random graphs [See also 60B20]

interacting particle systems contact process random graph configuration model

Creative Commons Attribution 4.0 International License.


Mourrat, Jean-Christophe; Valesin, Daniel. Phase transition of the contact process on random regular graphs. Electron. J. Probab. 21 (2016), paper no. 31, 17 pp. doi:10.1214/16-EJP4476. https://projecteuclid.org/euclid.ejp/1460652932

Export citation


  • [1] Doob, J. L.: Heuristic approach to the Kolmogorov-Smirnov theorems. Ann. Math. Statistics 20, (1949), 393–403.
  • [2] Gnedenko, B. V. and Kolmogorov, A. N.: Limit distributions for sums of independent random variables. Translated and annotated by K. L. Chung. With an Appendix by J. L. Doob. Addison-Wesley, Cambridge, 1954. ix+264 pp.
  • [3] Itô, K.: Multiple Wiener integral. J. Math. Soc. Japan 3, (1951), 157–169.
  • [4] Lévy, P.: Sur certains processus stochastiques homogènes. Compositio Math. 7, (1939), 283–339.
  • [5] Perelman, G.: The entropy formula for the Ricci flow and its geometric applications, arXiv:math.DG/0211159
  • [6] Smirnov, S. and Schramm, O.: On the scaling limits of planar percolation, arXiv:1101.5820
  • [7] I. Benjamini. Coarse geometry and randomness – École d’Été de Probabilités de Saint-Flour 2011. Lecture Notes in Mathematics 2100, Springer (2013).
  • [8] I. Benjamini, A. Nachmias, Y. Peres. Is the critical percolation probability local? Probab. Theory Related Fields 149 (1–2), 261–269 (2011).
  • [9] I. Benjamini, O. Schramm. Recurrence of distributional limits of finite planar graphs. Electron. J. Probab. 6 (23), 13 pp. (2001).
  • [10] M. Cassandro, A. Galves, E. Olivieri, M. Vares. Metastable behavior of stochastic dynamics: a pathwise approach. J. Statist. Phys. 35 (5–6), 603–634 (1984).
  • [11] S. Chatterjee, R. Durrett. Contact processes on random graphs with power law degree distributions have critical value 0. Ann. Probab. 37, 2332 - 2356 (2009).
  • [12] J.W. Chen. The contact process on a finite system in higher dimensions. Chinese J. Contemp. Math. 15, 13–20 (1994).
  • [13] M. Cranston, T. Mountford, J.C. Mourrat, D. Valesin, The contact process on finite homogeneous trees revisited. ALEA Vol XI, 385–408 (2014).
  • [14] R. Durrett, X. Liu. The contact process on a finite set. Ann. Probab. 16, 1158–1173 (1988).
  • [15] R. Durrett, R.H. Schonmann. The contact process on a finite set II. Ann. Probab. 16, 1570–1583 (1988).
  • [16] T. Liggett, Stochastic interacting systems: contact, voter and exclusion processes. Grundlehren der mathematischen Wissenschaften 324, Springer (1999).
  • [17] S. Martineau, V. Tassion. Locality of percolation for abelian Cayley graphs. Preprint (2013). arXiv:1312.1946
  • [18] L. Ménard, A. Singh. Percolation by cumulative merging and phase transition for the contact process on random graphs. Preprint (2015). arXiv:1502.06982
  • [19] T. Mountford. A metastable result for the finite multidimensional contact process. Canad. Math. Bull. 36 (2), 216–226 (1993). arXiv:1222537
  • [20] T. Mountford. Existence of a constant for finite system extinction. J. Statist. Phys. 96 (5–6), 1331–1341 (1999).
  • [21] T. Mountford, J.C. Mourrat, D. Valesin, Q. Yao. Exponential extinction time of the contact process on finite graphs. Preprint, to appear in Stochastic Processes and Their Applications.
  • [22] T. Mountford, D. Valesin, Q. Yao. Metastable densities for the contact process on power law random graphs. Electronic Journal of Probability, Vol 18 1–36 (2013).
  • [23] R. van der Hofstad, Random graphs and complex networks. Available at http://www.win.tue.nl/~rhofstad/
  • [24] M. Salzano, R. Schonmann. A new proof that for the contact process on homogeneous trees, local survival implies complete convergence. Ann. Probab. 26, 1251–1258 (1998).
  • [25] R. Schonmann. Metastability for the contact process. J. Statist. Phys. 41 (3–4), 445–464 (1985).
  • [26] H. Song, K.-N. Xiang, S.-C.-H. Zhu. Locality of percolation critical probabilities: uniformly nonamenable case. Preprint (2014). arXiv:1410.2453
  • [27] A. Stacey. The contact process on finite homogeneous trees. Probab. Theory Related Fields. 121 (4), 551–576 (2001).